Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 40, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at May 1, 2017, 8:39 PM EDT for 4 counties in Pennsylvania. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 1, 2017, 8:39 PM EDT (00:39 UTC)
- Expired
- May 1, 2017, 9:15 PM EDT
- In force
- 36 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Columbia County, PA, Lycoming County, PA, Montour County, PA, Sullivan County, PA
The radar
The Binghamton radar (KBGM), 123 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 2:12 PM EDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 0.7 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 403 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 913 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 195 m²/s²
- 0-3 km storm-relative helicity
- 304 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 1.9
The text
As transmitted.
000
WUUS51 KCTP 020039
SVRCTP
PAC037-081-093-113-020115-
/O.NEW.KCTP.SV.W.0040.170502T0039Z-170502T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
839 PM EDT MON MAY 1 2017
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Southeastern Lycoming County in north central Pennsylvania...
Montour County in central Pennsylvania...
Northern Columbia County in central Pennsylvania...
Eastern Sullivan County in north central Pennsylvania...
* Until 915 PM EDT
* At 838 PM EDT, severe thunderstorms were located along a line
extending from near Hughesville to near Jerseytown to near
Danville, moving northeast at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Danville, Bloomsburg, Berwick, Jerseytown, Lairdsville, Central,
Mooresburg, Rohrsburg, Buckhorn and Lightstreet.
For those driving on Interstate 80, this includes areas between the
Limestoneville and Berwick-Lime Ridge exits, specifically from mile
markers 221 to 240.
This includes Interstate 180 from mile markers 11 to 13.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM EDT for central and
north central Pennsylvania.
LAT...LON 4095 7661 4097 7666 4096 7670 4107 7675
4116 7673 4118 7678 4125 7678 4156 7637
4154 7623 4131 7631 4120 7632 4113 7627
4114 7623 4107 7623
TIME...MOT...LOC 0038Z 229DEG 46KT 4129 7669 4112 7660 4100 7664
HAIL...<.75IN
WIND...60MPH
$$
Lambert1 follow-up statement
560
WWUS51 KCTP 020055
SVSCTP
Severe Weather Statement
National Weather Service State College PA
855 PM EDT MON MAY 1 2017
PAC081-093-020104-
/O.CAN.KCTP.SV.W.0040.000000T0000Z-170502T0115Z/
Lycoming PA-Montour PA-
855 PM EDT MON MAY 1 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LYCOMING AND
MONTOUR COUNTIES IS CANCELLED...
The storms which prompted the warning have moved east and out of
Lycoming and Montour counties. Therefore, the warning has been
cancelled.
A tornado watch remains in effect until 1000 PM EDT for central and
north central Pennsylvania.
LAT...LON 4101 7646 4107 7651 4115 7654 4120 7654
4127 7645 4130 7656 4135 7657 4156 7637
4154 7623 4131 7631 4120 7632 4113 7627
4114 7624 4109 7623
TIME...MOT...LOC 0054Z 237DEG 52KT 4138 7645 4121 7636 4105 7645
$$
PAC037-113-020115-
/O.CON.KCTP.SV.W.0040.000000T0000Z-170502T0115Z/
Columbia PA-Sullivan PA-
855 PM EDT MON MAY 1 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR NORTHEASTERN COLUMBIA AND EASTERN SULLIVAN COUNTIES...
At 854 PM EDT, severe thunderstorms were located along a line
extending from 7 miles northwest of Jamison City to near Waller to
Lightstreet, moving northeast at 60 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Bloomsburg, Jamison City, Waller, Ricketts Glen State Park, Central,
Rohrsburg, Lightstreet, Fairmount Spgs, Iola and Eyers Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM EDT for central and
north central Pennsylvania.
LAT...LON 4101 7646 4107 7651 4115 7654 4120 7654
4127 7645 4130 7656 4135 7657 4156 7637
4154 7623 4131 7631 4120 7632 4113 7627
4114 7624 4109 7623
TIME...MOT...LOC 0054Z 237DEG 52KT 4138 7645 4121 7636 4105 7645
HAIL...<.75IN
WIND...70MPH
$$
La CorteWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 8:02 PM EDT, 37 minutes earlier.
Area forecast discussion, May 1, 8:02 PM EDT, 37 minutes before
Area Forecast Discussion National Weather Service State College PA 802 PM EDT Mon May 1 2017 .SYNOPSIS... A strong cold will push east across the Commonwealth this afternoon into early tonight. The front will usher in brisk west to northwest winds and cooler air for Tuesday. Fair weather with milder temperatures will occur Wednesday under a weak ridge of high pressure. A new storm system is likely to affect the region from Thursday afternoon through Friday. Much colder air is expected for late Friday through the upcoming weekend. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... Updated information for severe thunderstorm watch across the southeast until 11 PM. Line of storms just moving across the office now. Tornado Watch #185 in effect until 10 PM... Earlier discussion below. Latest radar shows a line of moderate showers moving toward my western zones. So far no lighting being observed but stability is eroding as breaks begin developing in the cloudcover of the warm sector that covers just about the entire CWA. Far eastern areas are experiencing the last vestiges of the cool air damming and marine layer that has kept cool- moist conditions in place. Conditions are falling into place for a widespread outbreak of potentially severe thunderstorms and even some isolated strong tornadoes. RAP is depicting EHI's of 1-3 (anything greater than 1 is significant) already in place over Central Pa. Deep layer shear is simultaneously a very impressive 50-70kt over most of my CWA. The main line of convection is starting to form over eastern Ohio, and the HRRR tracks it east across the area between about 20-01Z. The main mode of convection looks to be linear with bowing segments/QLCS storms, but the potential for rotation within isolated elements will be very high. LCL's are marginal but within the parameters that if a supercells begins to show strong gate to gate shear, tornadogenesis will be very possible. SPC has continued the ENHANCED risk over practically all of PA. Forecast storm total rainfall amount by midnight tonight will range from one-half of an inch, to one inch in some areas of Ncent and NW PA. Afternoon high temps should reach the mid/upr 70s...to near 80F in some of the Central and Southern Valleys. Anything slightly warmer than this spells more significant severe weather concerns, and could prompt SPC to raise the Day 1 outlook into the MDT category across portions of the state, considering the existing llvl boundaries and highly anomalous low-mid level shear. A narrow north/south ribbon of +3-4 sigma PWAT air along and just ahead of the cold front will support some locally heavy downpours and storm total QPF by 04Z Tuesday up over one inch in some spots. WPC highlights a small portion of my NERN zones with a MARGINAL risk of heavy rain/flooding. It's still too soon (with some uncertainties) to get into any type of flood watches at this point. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/... Expect significant convection to be ongoing/near to exiting the extreme eastern CWA during the late evening hours tonight. Cold front forcing the convection will move east through the state overnight into Tuesday morning, advecting much chillier air into the state. Scattered to numerous rain showers may linger until 06Z before weak post frontal ridging slides east over the region after midnight accompanied by drier and cooler lvll air. Lows early Tuesday will vary from the mid 40s across the NW mtns, to the upper 50s in the SE. GEFS axis of 2-3 sigma WSW 850 mb winds and the presence of 45-50 kt winds occupying the top of the well-mixed layer (at around 4-5 kft agl Tuesday afternoon) will lead to sfc wind gusts easily in the 30 to 35 kt range, and perhaps even 5-10 kts higher. High temps Tuesday afternoon will be in the L50s across the NW mtns...L60s just to the SE of the I99/Rt 220 corridor, and upper 60s near and to the SE of I-81. && .LONG TERM /TUESDAY NIGHT THROUGH MONDAY/... Cyclonic flow will dominate the region through much of the long term period with one upper trof exiting at the start of the period and a second arriving late week. Early on, a gusty NW wind and unsettled light showery weather will persisting mainly for the northern part of the state right into Wednesday. A chance for a more widespread/soaking (MDT to HVY) rain arrives Thu afternoon into Fri, as the latest 00Z Operational GFS/EC run and their EFSs are coming into decent/converging agreement with an area of low pressure progged to develop along the southern Appalachians and the lift north-northeastward. Although this event shows some pretty strong signals (even at this long time range) for a potential, widespread 1-2 inch rainfall late in the upcoming week, A wide and varying array of models solutions has been present prior to the latest model run or two to throw some uncertainty into the mix w/respect to the specific timing and amount of showers across the CWA. Fri night and Saturday will turn windy and quite cool with isolated rain showers falling across the central mtns, while the Alleghenies experiences more numerous rain showers...likely changing over to snow showers across most of the region. Cyclonic flow will begin to wane early next week, with slowly improving conditions, as the second upper trof lifts out. && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... The main factors for the beginning of this forecast will be the diminishing threat for thunderstorms. A continuing forecast issue will be the gusty winds and low level windshear. Two thin lines of convection will continue to move through the area through sunset. One line will move toward KMDT and KLNS with the other set to affect KJST and KAOO over the next few hours. As the convection slides east overnight, winds will shift to the west northwest and remain gusty...15 to 20kts with gusts to 30 kts through the forecast period. VFR conditions will develop overnight and continue during the day. Outlook... Wed...Showers ending NW. MVFR cigs west becoming VFR. Decreasing winds. Thu-Sat...Widespread sub-VFR with periods of rain. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...La Corte NEAR TERM...La Corte/Martin SHORT TERM...Lambert LONG TERM...Lambert/Gartner AVIATION...Tyburski/Head
Hazardous weather outlook, May 1, 7:08 PM EDT, 1 hour 31 minutes before
Hazardous Weather Outlook National Weather Service State College PA 708 PM EDT Mon May 1 2017 PAZ036-056>059-063>066-021845- Franklin-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York- Lancaster- 708 PM EDT Mon May 1 2017 ...SEVERE THUNDERSTORM WATCH 186 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. PAZ012-018-019-025>028-034-035-037-041-042-045-046-049>053-021845- Northern Clinton-Northern Centre-Southern Centre-Blair-Huntingdon- Mifflin-Juniata-Bedford-Fulton-Tioga-Northern Lycoming-Sullivan- Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia- 708 PM EDT Mon May 1 2017 ...TORNADO WATCH 185 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. PAZ004>006-010-011-017-024-033-021845- Warren-McKean-Potter-Elk-Cameron-Clearfield-Cambria-Somerset- 708 PM EDT Mon May 1 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Martin
In the hours before
Local storm report, May 1, 8:32 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
832 PM EDT MON MAY 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG SNOW SHOE 41.03N 77.95W
05/01/2017 CENTRE PA TRAINED SPOTTER
SHED DAMAGED AND TREES DOWN.
&&
EVENT NUMBER CTP1701129
JMCLocal storm report, May 1, 8:33 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
833 PM EDT MON MAY 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG OSTERBURG 40.18N 78.53W
05/01/2017 BEDFORD PA 911 CALL CENTER
TREES AND PHONE POLES DOWN
&&
EVENT NUMBER CTP1701131
TYBURSKILocal storm report, May 1, 8:34 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
834 PM EDT MON MAY 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND DMG LOCK HAVEN 41.14N 77.45W
05/01/2017 CLINTON PA TRAINED SPOTTER
NUMEROUS TREES DOWN
&&
EVENT NUMBER CTP1701132
TYBURSKILocal storm report, May 1, 8:35 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
835 PM EDT MON MAY 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM TSTM WND DMG 1 S TIOGA 41.89N 77.14W
05/01/2017 TIOGA PA TRAINED SPOTTER
SIDING REMOVED.
&&
EVENT NUMBER CTP1701133
JMCLocal storm report, May 1, 8:36 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
836 PM EDT MON MAY 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND DMG LAMAR 41.01N 77.51W
05/01/2017 CLINTON PA TRAINED SPOTTER
TREES DOWN ON HOMES
&&
EVENT NUMBER CTP1701134
TYBURSKILocal storm report, May 1, 8:39 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
839 PM EDT MON MAY 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 PM TSTM WND DMG PINE GROVE MILLS 40.74N 77.87W
05/01/2017 CENTRE PA TRAINED SPOTTER
LARGE TREE DOWN.
&&
EVENT NUMBER CTP1701135
JMCThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 8:01 PM EDT | Special Weather Statement | CTP | Bedford, Fulton, Huntingdon | 44 min |
| May 1, 8:18 PM EDT | Special Weather Statement | CTP | Montour | 27 min |
| May 1, 8:29 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Franklin, Fulton, Huntingdon | 46 min |
| May 1, 8:47 PM EDT | Tornado Warning | CTP | Franklin, Fulton, Huntingdon | 26 min |
| May 1, 8:55 PM EDT | Areal Flood Advisory | CTP | Columbia, Lycoming, Montour, Northumberland, Sullivan, Union | 3 hr |
| May 1, 9:02 PM EDT | Special Weather Statement | CTP | Union | 28 min |
| May 1, 9:10 PM EDT | Severe Thunderstorm Warning | CTP | Juniata, Perry | 54 min |
| May 1, 9:55 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Montour, Northumberland, Snyder | 80 min |
| May 1, 10:06 PM EDT | Areal Flood Advisory | CTP | Columbia, Lycoming, Montour, Northumberland, Snyder, Sullivan and 1 more | 3 hr |
| May 1, 10:55 PM EDT | Special Weather Statement | CTP | Juniata, Perry, Snyder | 65 min |
| May 1, 11:55 PM EDT | Special Weather Statement | CTP | Columbia, Dauphin, Northumberland, Perry, Schuylkill | 80 min |
| May 2, 4:35 AM EDT | Wind Advisory | CTP | Bedford, Blair, Cambria, Cameron, Clearfield, Elk and 3 more | 14 hr |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.